Blog | Monday, January 16, 2012

Are you at risk for an adverse medication reaction?


Many patients express concern about being on long term medications. In my view, their concerns are well-founded. At times the treatment can be worse than the disease.

Day 047/366 - February 16th by Amanda M Hatfield via Flickr and a Creative Commons licenseAccording to CDC statistics, 82% of adults are on one or more medications, and 29% are on five or more. Polypharmacy (the use of many drugs together, or excessive medications) is a significant problem of the elderly, and of those with chronic illness. These populations are at increased risk for drug-related adverse reactions.

How can a patient assure the safety of his or her medication? Many turn to alternative medicine, under the false impression that these substances are somehow safer than those that are brought to market by the pharmaceutical industry. Others rely on medical professionals, their doctors, nurses, and pharmacists, to warn them about the possibility of drug interactions and toxicity. Electronic prescribing has improved drug safety by automating cross-checking and alerting prescribers when two drugs interact. However, in my experience electronic systems can establish such low filters for reporting drug interactions that virtually every drug prescribed may cause an alert to pop up. Which of these interactions is clinically relevant? Often clinicians must use their best guess as to whether two or more drugs in combination will be safe for a particular patient.

The cytochrome P450 enzymatic system is involved in the metabolism of many drugs. Although there are more than 50 of these enzymes, only six of them are responsible for the metabolism of 90% of drugs. Many significant adverse drug events result from issues that involve this pathway. Ingested substances, whether it's grapefruit juice, a cup of coffee, an herbal product, or a prescribed medication, can alter metabolism by inducing or inhibiting the activity of the P450 enzymes.

Moreover, research has revealed that there is significant genetic variation in their activity from one individual to the next. I've had many a patient tell me of his or her unique sensitivity to drugs. These circumstantial observations may well be founded in science, and pharmacogenetics is an emerging field that describes the genetic variation in responses to medication while one patient may have particularly efficacious P450 enzymes, another may have P450s that are slower to operate. Two or more drugs that are metabolized by the same P450 may compete and one drug may reduce the metabolism of another, causing high levels of the "substrate" drug to accumulate, and potentially cause toxicity. Other drugs may up-regulate the digestive enzyme and cause a drug to be cleared more rapidly than normal, reducing its concentration and therapeutic efficacy.

Take the popular cholesterol lowering medication simvastatin (Zocor). Simvastatin is used to lower cholesterol and has been associated with important clinical outcomes in patients who are treated with it, including a reduction in cardiovascular death. However, its use has also been linked with an adverse drug reaction, myopathy, or muscle damage. At its extreme myopathy is known as "rhabdomyolysis," a process that can lead to kidney failure and even death. Rhabdomyolysis occurs at a rate of 4.4 cases per 100,000 patients exposed to a "statin"-type medication (also including atorvastatin, rosuvastatin, pravastatin). The risk of myopathy is dose related and recently the FDA has warned against using the 80 mg dose of simvastatin for treatment of elevated cholesterol.

Simavastatin's metabolism occurs in the liver with the P450 enzyme CYP3A4. Numerous other medications affect the activity of this enzyme. The calcium channel blocker amlodipine (Norvasc) is processed by the same enzyme. Patients who take amlodipine and simvastatin simultaneously may have reduced clearance of simvastatin, and may be more prone to muscle damage from the drug. Consequently the FDA advises limiting simvastatin dosing in this population to the 20 mg dose. However, enzymatic activity of CYP3A4 is genetically determined. Within the population certain individuals may be rapid or poor metabolizers of the drug, impacting the generalizability of the FDA recommendations from one person to the next.

Genetic testing for cytochrome P450 enzyme polymorphisms is not yet recommended. Yet, we are moving in that direction, and no doubt the genetic polymorphisms may prove to provide valuable insight into why particular patients may not respond to standard treatments. For example the drug Plavix (clopidogrel) is an important blood thinner that effects platelet activity and is indicated in patients who have had a stroke, or who have had stents placed for coronary artery disease. Clopidogrel is a pro-drug; it must be converted in the liver to its active form and CYP2C19 is the predominate enzyme responsible for this conversion. Patients who are poor metabolizers of Plavix do not effectively convert the drug to its active form. In these patients, the drug is less effective at preventing heart attacks, strokes, and cardiovascular death. It is estimated that 2% to 14% of the population are poor metabolizers of Plavix; the rate varies based on racial background. With this finding, some have advocated genetic testing of all patients who need Plavix for its important indication.

Another P450 issue has emerged with clopidogrel. The popular, and now over the counter, proton pump inhibitor (PPI) omeprazole is metabolized by the same hepatic enzyme and is an inhibitor of the enzyme, blocking the conversion of clopidogrel to its active form. However, not all PPIs have the same degree of inhibitory effect on the enzyme (CYP 2C19). The drug pantoprozole (Protonix) may be a less strong inhibitors, and therefore safer for concomitant use with Plavix.

These two examples demonstrate the complex determinants of drug metabolism--genetic and environmental--and highlight the importance of using individualized treatment plans in order to optimize therapy and reduce the risk of medication related toxicity.

The FDA website offers a drug Index of Postmarket Safety Information for Patients and Providers. I found the website useful for specific drug information.

Juliet K. Mavromatis, FACP, is a primary care physician in Atlanta, Ga. Previous to her primary care practice, she served on the general internal medicine faculty of Emory University, where she practiced clinical medicine and taught internal medicine residents for 12 years, and led initiatives to improve the quality of care for patients with diabetes. This work fostered an interest in innovative models of primary care delivery. Her blog, DrDialogue, acts as a conversation about health topics for patients and health professionals. This post originally appeared there.